Chemo and Skin Reactions
With the developlement of more chemo drugs, another unpleasant side effect becomes more common!. Although there have always been some people whose skin reacts to virtually any medication, it has not been very frequent with chemo. An exception would be Xeloda, the pill vesion of 5-FU, which is a common treatment for metastatic breast cancer. It is often accompanied by "hand/foot syndrome" (sounds as though yo would do better to seek out a vet for treatment!) that presents are red blisters on the soles of feet or palms of hands. Most of the time, frequent application of moisturizers keeps it more or less under control, but I have known a few women who were really miserable. One woman experimented with putting bubble wrap in her loose shoes and found it made walking less painful.
This is an article from the Journal of Experimental and Clinical Cancer Research. I give you the abstract and then a link:
Chemotherapy and skin reactions
Gabriella Fabbrocini1*, Norma Cameli2, Maria Concetta Romano3, Maria Mariano2, Luigia Panariello1, Dario Bianca1 and Giuseppe Monfrecola1
Background: New chemotherapic agents and new protocols in oncology have led to an increasing survival rate in patients affected by tumors. However, this increased use has been accompanied by a growth in the incidence of cutaneous side effects and a worsening of patients' quality of life. Appropriate management of skin toxicity associated with chemotherapic agents is therefore necessary for suitable drug administration and to improve quality of life and clinical outcomes.
Methods: We have clinically examined 100 patients affected by cancer, determining type, frequency, treatment, and evolution of side effects related to chemotherapy.
Results: The prevalent cutaneous side effects in patients undergoing chemotherapy are skin rash, xerosis, pruritus, paronychia, hair abnormality, and mucositis. The clinical cases are reported in detail.
Conclusion: Oncological therapies have become more selective and have low systemic
toxicity because of their high specificity, but cutaneous side effects are common and may worsen the quality of life of these patients.